Mississippi, 2011

Damaging Winds and Lightning Strike in Mississippi, August 4, 2011

August 4, 2011 · NWS MEG · 14 events in 10 counties and zones

An outflow boundary generated from thunderstorms that occurred overnight across northeast parts of West Tennessee pushed south into a very unstable airmass during the afternoon and early evening hours on August 4, 2011. Thunderstorms developed across southeast parts of West Tennessee and much of Northeast Mississippi with numerous reports of damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An outflow boundary generated from thunderstorms that occurred overnight across northeast parts of West Tennessee pushed south into a very unstable airmass during the afternoon and early evening hours on August 4, 2011. Thunderstorms developed across southeast parts of West Tennessee and much of Northeast Mississippi with numerous reports of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 4, 12:09 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 4, 12:09 PM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
109 PM CDT THU AUG 4 2011

.DISCUSSION...
UPDATED FOR AVIATION.

&&

.PREV DISCUSSION... /ISSUED 1029 AM CDT THU AUG 4 2011/

UPDATE...

CANCELLED PORTIONS OF SEVERE THUNDERSTORM WATCH 726 A WHILE AGO AS
MCS OF INTEREST HAS SHOWN SIGNIFICANT SIGNS OF WEAKENING OVER THE
PAST HOUR. WHILE ISO-SCT STORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON...THE THREAT APPEARS TOO MARGINAL TO CONTINUE THE WATCH
OVER THE AREAS NOT IN THE POTENTIAL PATH OF THE MCS. THERE HAVE
BEEN STORMS DEVELOPING JUST SOUTH OF KMKL...BUT WEAK SHEAR AND A
CAPPED ENVIRONMENT FOR THE NEXT FEW HOURS SHOULD LIMIT CONVECTION
TO THE ELEVATED NATURE THROUGHOUT THE SPAN OF THIS WATCH.
THUS...MAY BE ABLE TO CANCEL THE REST OF THE WATCH AS THE MCS
CONTINUES TO DECAY.

SOME UPDATES WERE MADE TO THE REST OF THE WEATHER ELEMENTS...
PARTICULARLY HIGHS TODAY. WITH A BUNCH OF CLOUDS OVER THE FAR EAST
AND NORTH...LOWERED TEMPS A BIT THERE TO BETTER MATCH WITH THE
SURROUNDING WFOS. AREAS SOUTH AND WEST SHOULD BAKE AGAIN TODAY
WITH HEAT INDICES LIKELY TOPPING 115 IN MANY AREAS. PLAN TO KEEP
THE CURRENT HEAT HEADLINES IN PLACE.

BORGHOFF

PREV DISCUSSION... /ISSUED 826 AM CDT THU AUG 4 2011/

UPDATE...

COMPLEX OF THUNDERSTORMS OVER SOUTHERN MISSOURI HAS SPARKED A
SEVERE THUNDERSTORM WATCH UNTIL 3 PM. INSTABILITY WILL BUILD
THROUGH THE MORNING AS SFC TEMPS WARM RAPIDLY BACK INTO THE 90S.
THE QUESTION IS WHETHER THIS COMPLEX WILL DIVE SUFFIENTLY SOUTH TO
IMPACT MUCH OF THE WATCH AREA...SO FAR IT APPEARS TO BE HEADED
EAST ON THE PERIPHERY OF THE RIDGE. HOWEVER...SCATTERED STORMS
HAVE DEVELOPED NEAR FORREST CITY SO WHILE THE MAIN COMPLEX MAY NOT
TURN OUT TO BE MUCH OF A THREAT...THE NEARBY FRONT MAY BE A
SUFFICIENT TRIGGER TO PRODUCE SCATTERED SEVERE STORMS INTO EARLY
AFTERNOON.

BORGHOFF

PREV DISCUSSION... /ISSUED 236 AM CDT THU AUG 4 2011/

DANGEROUS HEAT WILL CONTINUE ACROSS THE MIDSOUTH TODAY.
TEMPERATURES ARE STILL IN THE MID 80S TO LOWER 90S AT MIDNIGHT
ACROSS MUCH OF THE CWA. CLOUD COVER FROM THUNDERSTORMS THAT ARE
OCCURRING ACROSS MIDDLE TENNESSEE AND AREAS IN WEST TENNESSEE NEAR
THE TENNESSEE RIVER ARE HELPING KEEP THE TEMPERATURES UP THIS
MORNING. THIS WILL ALLOW TEMPERATURES TO ALREADY BE OFF TO WARM
START TODAY. CLOUDS WILL EVENTUALLY THIN LEAVING MOSTLY SUNNY TO
PARTLY CLOUDY SKIES. AN OUTFLOW BOUNDARY FROM CONVECTION HAS
DRIFTED SOUTH AND IS LOCATED ACROSS EAST ARKANSAS INTO SOUTHWEST
TENNESSEE. THIS OUTFLOW BOUNDARY WILL LIKELY BE WHERE CONVECTION
FIRES UP TODAY AND ALONG THE FRONT WHICH IS LOCATED ACROSS
SOUTHERN MISSOURI AND EXTREME NORTHERN TENNESSEE. HOWEVER BOTH THE
NAM AND GFS SEEM TO INDICATE THAT CONVECTION MAY NOT FIRE UP UNTIL
AFTER 00Z LEAVING TODAY MOSTLY DRY AFTER THIS MORNINGS CONVECTION
FINALLY DIES OFF. HOWEVER WILL CONTINUE WITH 20 POPS JUST IN CASE.
IN ADDITION...HIGHER DEWPOINTS WILL POOL ALONG THE OUTFLOW
BOUNDARY AND FRONT AND ACTUALLY MAY LEAD TO HIGHER HEAT INDEX
VALUES THAT OCCURRED YESTERDAY DESPITE SLIGHTLY COOLER
TEMPERATURES FOR HIGHS OVER MUCH OF THE CWA. HIGHS ACROSS EXTREME
NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL AND EXTREME NORTHWEST
TENNESSEE WILL BE IN THE UPPER 90S WHILE LOCATIONS ACROSS NORTH
MISSISSIPPI WILL SEE HIGHS IN THE 105 TO 106 DEGREE RANGE AGAIN
TODAY. WOULD NOT BE SURPRISED TO SEE MANY LOCATIONS TOPPING OUT
WITH HEAT INDEX VALUES AROUND 120 DEGREES THIS AFTERNOON. WILL
EXPAND EXCESSIVE HEAT WARNING TO COVER ALL BUT
HENRY...WEAKLEY...OBION AND LAKE COUNTIES.

FRIDAY...FRONT WILL REMAIN LOCATED OVER THE CWA. MODELS INDICATING
CONVECTION THAT FIRES UP THURSDAY NIGHT...SOME OF WHICH COULD BE
SEVERE...WILL CONTINUE THROUGH OUT THE DAY ON FRIDAY. THIS WILL
LIKELY KEEP HIGHS IN THE 90S BUT EXPECT WIDESPREAD DEWPOINTS IN THE
UPPER 70S THANKS TO POOLING ALONG FRONT. THE COMBINATION OF THE HIGH
DEWPOINTS AND HIGHS IN THE 90S WILL STILL PRODUCE HEAT INDICES IN
THE 110-113 RANGE THUS WILL GO AHEAD AND EXPAND EXCESSIVE HEAT
WARNING INTO FRIDAY FOR SOUTHERN HALF OF THE CWA WHERE CONFIDENCE IS
HIGHEST OF REACHING CRITERIA. WILL CONTINUE WATCH FOR NORTHERN HALF
OF THE CWA.

SATURDAY...FRONT SHIFTS A TAD NORTH THUS MODELS ARE DEVELOPING
CONVECTION ACROSS NORTHERN PORTIONS OF THE CWA WHILE THE SOUTHERN
HALF MAY STAY DRY. THIS WILL ALLOW HIGHS TO REACH BACK INTO THE LOW
100S ACROSS THE SOUTHERN HALF. DEWPOINTS MAY MIX OUT SOME ACROSS THE
SOUTH BUT UPPER 70 DEWPOINTS MAY REMAIN ACROSS THE NORTH. THUS HEAT
INDICES WILL LIKELY HIT GREATER THAN 110 DEGREES AGAIN ON SATURDAY.
WILL CONTINUE WITH THE EXCESSIVE HEAT WATCH.

SUNDAY THROUGH THE END OF THE FORECAST PERIOD...THE RIDGE WILL
GRADUALLY SHIFT TO THE SOUTH AND WEST PUTTING THE MIDSOUTH IN
NORTHWEST FLOW ALOFT BY EARLY NEXT WEEK. FIRST...SUNDAY WILL BE
ANOTHER WARM DAY WITH HIGH HEAT INDICES LIKELY THUS WILL EXPAND
WATCH THROUGH SUNDAY. BY MONDAY...AREA WILL BE IN NORTHWEST FLOW
ALOFT. THIS MEANS ONE UPPER LEVEL DISTURBANCE AFTER ANOTHER WILL
MOVE THROUGH THE AREA. BETTER CHANCES FOR SHOWERS AND THUNDERSTORMS
WILL CONTINUE AS A RESULT. ALTHOUGH...THE 12Z ECMWF HAS BACKED OFF
ON PUSHING THE RIDGE ALL THE WAY DOWN INTO TEXAS LIKE THE GFS DOES.
THUS TEMPERATURES MAY NOT BE AS COOL AS PREVIOUSLY THOUGHT IF THE
ECMWF ENDS UP BEING CORRECT. BUT THE NEW 00Z ECMWF HAS COME BACK
MORE IN LINE WITH THE 00Z GFS. FOR NOW WILL CONTINUE TO LEAN WITH
THE GFS AS IT HAS BEEN CONSISTENT ON PUSHING THE RIDGE TO THE SOUTH
AND WEST AND BRINGING COOLER TEMPERATURES INTO THE AREA.

KRM

&&

.AVIATION...
18Z TAFS
CONFIDENCE IS NOT HIGH ENOUGH TO PUT VCTS FOR MEM...TUP...AND MKL
FOR TODAY BECAUSE TS ACTIVITY WILL STAY NORTHWARD IN NORTHERN
ARKANSAS...SOUTHEASTERN MISSOURI...AND WESTERN KENTUCKY BECAUSE OF
THE FRONTAL BOUNDARY OVER CENTRAL TENNESSEE AND ARKANSAS. JBR HAS
A GREATER CHANCE OF VCSH BECAUSE OF THE FRONTAL BOUNDARY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  82 100  82 101 /  20  30  20  20
MKL  74  97  76  98 /  20  40  20  30
JBR  78  99  78 101 /  20  30  20  20
TUP  79 100  78  97 /  20  30  20  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...EXCESSIVE HEAT WARNING UNTIL 7 AM CDT FRIDAY FOR CLAY-CRAIGHEAD-
     GREENE-LAWRENCE-MISSISSIPPI-POINSETT-RANDOLPH.

     EXCESSIVE HEAT WATCH FROM FRIDAY MORNING THROUGH SUNDAY EVENING
     FOR CLAY-CRAIGHEAD-GREENE-LAWRENCE-MISSISSIPPI-POINSETT-
     RANDOLPH.

     EXCESSIVE HEAT WARNING UNTIL 7 AM CDT SATURDAY FOR CRITTENDEN-
     CROSS-LEE AR-PHILLIPS-ST. FRANCIS.

     EXCESSIVE HEAT WATCH FROM SATURDAY MORNING THROUGH SUNDAY
     EVENING FOR CRITTENDEN-CROSS-LEE AR-PHILLIPS-ST. FRANCIS.

MO...EXCESSIVE HEAT WARNING UNTIL 7 AM CDT FRIDAY FOR DUNKLIN-
     PEMISCOT.

     EXCESSIVE HEAT WATCH FROM FRIDAY MORNING THROUGH SUNDAY EVENING
     FOR DUNKLIN-PEMISCOT.

MS...EXCESSIVE HEAT WARNING UNTIL 7 AM CDT SATURDAY FOR ALCORN-BENTON
     MS-CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE
     MS-MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

     EXCESSIVE HEAT WATCH FROM SATURDAY MORNING THROUGH SUNDAY
     EVENING FOR ALCORN-BENTON MS-CALHOUN-CHICKASAW-COAHOMA-
     DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-MARSHALL-MONROE-PANOLA-
     PONTOTOC-PRENTISS-QUITMAN-TALLAHATCHIE-TATE-TIPPAH-
     TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...EXCESSIVE HEAT WARNING UNTIL 7 AM CDT FRIDAY FOR CARROLL-CHESTER-
     CROCKETT-DECATUR-DYER-GIBSON-HAYWOOD-HENDERSON-LAUDERDALE-
     MADISON-TIPTON.

     EXCESSIVE HEAT WATCH FROM FRIDAY MORNING THROUGH SUNDAY EVENING
     FOR CARROLL-CHESTER-CROCKETT-DECATUR-DYER-GIBSON-HAYWOOD-
     HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-OBION-TIPTON-
     WEAKLEY.

     EXCESSIVE HEAT WARNING UNTIL 7 AM CDT SATURDAY FOR FAYETTE-
     HARDEMAN-HARDIN-MCNAIRY-SHELBY.

     EXCESSIVE HEAT WATCH FROM SATURDAY MORNING THROUGH SUNDAY
     EVENING FOR FAYETTE-HARDEMAN-HARDIN-MCNAIRY-SHELBY.

     HEAT ADVISORY UNTIL 7 AM CDT FRIDAY FOR HENRY-LAKE-OBION-WEAKLEY.

&&
Hazardous weather outlook, Aug 4, 2:41 AM CST, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
341 AM CDT THU AUG 4 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-051200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
341 AM CDT THU AUG 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING IS IN EFFECT TODAY AND TONIGHT FOR MUCH
OF THE MIDSOUTH. A HEAT ADVISORY HAS BEEN ISSUED FOR EXTREME
NORTHWEST TENNESSEE. HEAT INDICES WILL REACH BETWEEN 105 AND 120
DEGREES THIS AFTERNOON INTO THIS EVENING.

THERE IS A SLIGHT RISK FOR SEVERE STORMS TODAY INTO TONIGHT ACROSS
THE MIDSOUTH. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN
THREATS FROM THE STORMS. HEAVY RAIN MAY PRODUCE LOCALIZED FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

EXCESSIVE HEAT WARNINGS AND WATCHES ARE IN EFFECT FOR THE MIDSOUTH
THROUGH SUNDAY. HEAT INDEX VALUES IN EXCESS OF 110 DEGREES ARE
EXPECTED THROUGH THIS PERIOD.

THERE IS A SLIGHT RISK FOR SEVERE STORMS FRIDAY INTO FRIDAY
EVENING ACROSS THE ENTIRE MIDSOUTH. DAMAGING WINDS AND LARGE HAIL
WILL BE THE MAIN THREATS FROM THE STORMS. HEAVY RAIN MAY PRODUCE
LOCALIZED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY THROUGH FRIDAY EVENING.

KRM

In the hours before

Local storm report, Aug 4, 11:50 AM CST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1250 PM CDT THU AUG 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 PM     TSTM WND DMG     2 S PARIS               36.27N 88.31W
08/03/2011                   HENRY              TN   EMERGENCY MNGR

            MULTIPLE POWER POLES DOWN ALONG HWY 79 SOUTH OF PARIS.

0928 PM     TSTM WND DMG     HENRY                   36.20N 88.41W
08/03/2011                   HENRY              TN   EMERGENCY MNGR

            ROOF BLOWN OFF SAWMILL IN HENRY.

&&

CDG
Special weather statement, Aug 4, 1:42 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
242 PM CDT THU AUG 4 2011

MSZ006-009-017-042015-
TISHOMINGO MS-PRENTISS MS-ITAWAMBA MS-
242 PM CDT THU AUG 4 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 315 PM CDT FOR...

  NORTHERN ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHEASTERN PRENTISS COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHERN TISHOMINGO COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING WINDS TO LEAST 55 MPH WAS LOCATED
OVER TISHOMINGO AT 242 PM CDT...MOVING SOUTHEAST AT 25 MPH.

PEOPLE IN ITAWAMBA...PRENTISS AND TISHOMINGO COUNTIES...INCLUDING
LOCATIONS NEAR TISHOMINGO STATE PARK...SHOULD MONITOR THIS STORM
CLOSELY.

&&

LAT...LON 3461 8813 3456 8813 3440 8816 3434 8846
      3461 8858 3476 8823 3465 8812
TIME...MOT...LOC 1942Z 319DEG 23KT 3463 8824
Special weather statement, Aug 4, 1:47 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
247 PM CDT THU AUG 4 2011

MSZ006-009-017-042015-
TISHOMINGO MS-PRENTISS MS-ITAWAMBA MS-
247 PM CDT THU AUG 4 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 315 PM CDT FOR...

  NORTHERN ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHEASTERN PRENTISS COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHERN TISHOMINGO COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING WINDS TO 55 MPH WAS LOCATED OVER
TISHOMINGO AT 242 PM CDT...MOVING SOUTHEAST AT 25 MPH.

PEOPLE IN ITAWAMBA...PRENTISS AND TISHOMINGO COUNTIES...INCLUDING
LOCATIONS NEAR TISHOMINGO STATE PARK...SHOULD MONITOR THIS STORM
CLOSELY.

&&

LAT...LON 3461 8813 3456 8813 3440 8816 3434 8846
      3461 8858 3476 8823 3465 8812
TIME...MOT...LOC 1942Z 319DEG 23KT 3463 8824

The radar

The Columbus AFB radar (KGWX), 69 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Tishomingo

When
August 4, 2:00 PM CST to 2:15 PM CST
Where
Tishomingo County, 4.34 mi WNW of Belmont to 1.52 mi WSW of Golden
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.513, -88.295

Straight line winds knocked down trees and power lines across Southern Tishomingo County near Belmont. Trees and power lines were knocked down near the Belmont Cemetery and along Natchez Trace Parkway. Trees were also knocked down along Red Bud Road.

Thunderstorm Wind, Lee

When
August 4, 2:20 PM CST to 2:25 PM CST
Where
Lee County, 0.72 mi WSW of Saltillo to 0.26 mi S of Saltillo
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.376, -88.692

Straight line winds knocked down trees and power lines across Saltillo. Front, Pyle and Cartwright streets were all impacted. A tree fell on a house on Cartwright Street. Metal was blown off several roofs around town.

Thunderstorm Wind, Lee

When
August 4, 2:37 PM CST to 2:42 PM CST
Where
Lee County, 1.46 mi NE of (Tup)lemons Arpt Tup to 1.71 mi SSW of Martin
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.283, -88.750

Straight line winds knocked down numerous trees in Tupelo. An awning was blown off a business as well.

Thunderstorm Wind, Benton

When
August 4, 3:15 PM CST to 3:45 PM CST
Where
Benton County, 3.16 mi SSW of Spring Hill to 1.52 mi N of Bethel
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.887, -89.219

Straight line winds knocked down trees and power lines across Benton County.

Thunderstorm Wind, Marshall

When
August 4, 3:15 PM CST to 3:20 PM CST
Where
Marshall County, 0.45 mi SW of Higdon to 0.55 mi S of Higdon
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.766, -89.386

Straight line winds knocked down a couple of trees along Higdon Road near the community of Higdon.

Thunderstorm Wind, Monroe

When
August 4, 4:05 PM CST to 4:10 PM CST
Where
Monroe County, 2.11 mi ESE of Wren to 3.47 mi SE of Wren
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.958, -88.566

Straight line winds knocked down a few trees along Coontail Road near Lake Monroe.

Thunderstorm Wind, Union

When
August 4, 4:05 PM CST to 4:10 PM CST
Where
Union County, 1.51 mi WSW of New Albany to 1.27 mi SE of New Albany
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.493, -89.025

Straight line winds knocked down a few trees and power lines in the city of New Albany.

Thunderstorm Wind, Alcorn

When
August 4, 4:10 PM CST to 4:15 PM CST
Where
Alcorn County, 0.99 mi W of Corinth to 0.39 mi SSW of Corinth
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.931, -88.537

Straight line winds knocked down a few trees across Highway 72 in the city Corinth.

Thunderstorm Wind, Alcorn

When
August 4, 4:20 PM CST to 4:35 PM CST
Where
Alcorn County, Kossuth to Rienzi
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.870, -88.630

Straight line winds knocked down trees and power lines across Alcorn County. A roof was blown off a mobile home on County Road 573. A building partially collapsed in Rienzi.

Thunderstorm Wind, Prentiss

When
August 4, 4:22 PM CST to 4:27 PM CST
Where
Prentiss County, 1.95 mi ESE of Geeville to 2.25 mi SSE of Frankstown
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.569, -88.669

Straight line winds knocked down trees along Highway 45 between Wheeler and Baldwyn.

Thunderstorm Wind, Lee

When
August 4, 4:30 PM CST to 4:50 PM CST
Where
Lee County, Eggville to Bethany
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.330, -88.570

Straight line winds knocked down trees and power lines across Lee County. A tree fell at an apartment complex in Baldwyn damaging some balconies.

Lightning, Lee

When
August 4, 4:30 PM CST to 4:31 PM CST
Where
Lee County, Saltillo
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
34.380, -88.680

Lightning struck a house in Saltillo resulting in a fire.

Thunderstorm Wind, Pontotoc

When
August 4, 4:35 PM CST to 4:55 PM CST
Where
Pontotoc County, Randolph to Troy
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.180, -89.170

Straight line winds knocked down numerous trees across the southern part of Pontotoc County.

Thunderstorm Wind, Calhoun

When
August 4, 4:55 PM CST to 5:30 PM CST
Where
Calhoun County, Banner to Vardaman
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.100, -89.400

Straight line winds knocked down trees and power lines across Calhoun County including at Vardaman and Bruce.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2011Every state in 2011This day in weather historyWarnings in Mississippi, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340862, 340864, 340867, 340871, 340873, 340880, 344285, 344310, 344380, 344332, 344420, 344593, 344427, 344588.